New Antidepressants Trigger Health Risks in Older People
The research, published on bmj.com,with a full report due on www.hta.ac.uk discovered that selective serotonin reuptake inhibitors (SSRIs) are more strongly associated with an increased risk of several adverse outcomes in people over the age of 65 with depression compared with older tricyclic antidepressants (TCAs).
The authors say the risks and benefits of different antidepressants should be carefully considered when prescribing these drugs to elderly patients and have called for further research to investigate the findings.
Dr Carol Coupland, Associate Professor in Medical Statistics in The University of Nottingham's Division of Primary Care said: "We've found some evidence from our study that the older tricyclic antidepressants may be associated with lower risks of several adverse outcomes compared with newer antidepressants in older people diagnosed as having depression.
"This was an unexpected finding, and so further research using other data sources is needed to confirm these findings as well as provide more evidence on the benefits of different antidepressants in this group of people."
Depression is a common condition in older people and antidepressants particularly SSRIs are widely used. However, very little is known about the safety of these drugs in older people.
The team of researchers from the Universities of Nottingham and East Anglia set out to investigate the potential link between antidepressant treatment and the risk of a number of potentially life-threatening outcomes in older people.
They identified 60,746 UK patients aged 65 and over with a newly diagnosed episode of depression between 1996 and 2007 using the QResearch primary care database. Many patients had other conditions, such as heart disease and diabetes, and were taking several medications.
Patients were tracked until the end of 2008. During this time, 89 per cent (54,038) received at least one prescription for an antidepressant, and a total of 1,398,359 prescriptions for antidepressants were received. Of these 57 per cent were for SSRIs, 31 per cent for TCAs, 0.2 per cent for monoamine oxidase inhibitors (MAOIs) and 13.5 per cent for other antidepressants.
Antidepressant use was then analysed against several adverse outcomes including all-cause mortality, attempted suicide or self harm, heart attack, stroke, falls, fractures, epilepsy or seizures and high salt levels in the blood (hyponatraemia).
After adjusting for factors that could affect the results, including age, sex, severity of depression, other illnesses and use of other medications, the team found that SSRIs and drugs in the group of other antidepressants were associated with an increased risk of several adverse outcomes compared with TCAs.
Those taking SSRIs were more likely to die, suffer a stroke, fall or fracture, have epilepsy or a seizure and have hyponatraemia compared with TCAs. The group of other antidepressants were associated with an increased risk of mortality, attempted suicide or self-harm, stroke, fracture and epilepsy or seizures.
Patients in the study had a seven per cent risk of dying over one year while they were not taking antidepressants, while the comparable risks were 8.1 per cent when taking TCAs, 10.6 per cent for SSRIs and 11.4 per cent for the group of other antidepressants. For stroke, one-year risks were 2.3 per cent, 2.6 per cent and three per cent (compared with 2.2 per cent when not on antidepressants) and for fracture they were 2.2 per cent, 2.7 per cent and 2.8 per cent compared with 1.8 per cent.
Among individual drugs trazodone, mirtazapine and venlafaxine carried the highest risk for some adverse outcomes.
Rates of most adverse outcomes were highest in the 28 days after starting the antidepressant and also in the 28 days after stopping.
The authors also point out that TCAs were prescribed at lower doses than SSRIs and other antidepressant drugs, which they say "could in part explain our findings." They also caution that differences between patients prescribed different antidepressant drugs may account for some of the associations seen in the study, underlining the need for further research to confirm the findings.